Utah, 2011

Winter Storm and High Wind in Utah, November 18 to 19, 2011

November 18 to 19, 2011 · NWS SLC · 3 events in 3 counties and zones

A cold front moved into Utah on November 18th. Ahead of this front, strong southerly winds were observed across west central and southwest Utah.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A cold front moved into Utah on November 18th. Ahead of this front, strong southerly winds were observed across west central and southwest Utah. The baroclinic zone itself stalled in far northern Utah for several hours, allowing heavy snowfall to occur in the Cache Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Nov 18, 4:53 AM MST, 2 hours 7 minutes earlier.

Area forecast discussion, Nov 18, 4:53 AM MST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
453 AM MST FRI NOV 18 2011

.SYNOPSIS...A COLD PACIFIC STORM SYSTEM WILL CROSS THE NORTHERN
GREAT BASIN TODAY THROUGH TONIGHT. THE COLD AIRMASS ASSOCIATED
WITH THIS STORM WILL REMAIN ACROSS THE AREA THROUGH THE WEEKEND.

&&

.SHORT TERM...MORNING SATELLITE IMAGERY AND OBJECTIVE ANALYSIS
SHOW COLD UPPER LOW SPINNING NEAR PUGET SOUND...WHILE A SHORTWAVE
TROUGH AND ASSOCIATED JET DIG ALONG THE BACK SIDE OF THIS LOW NEAR
130W. SURFACE FRONT CURRENTLY STRETCHES ALONG THE UT/ID BORDER AND
IS FORECAST TO SLOWLY SAG SOUTHWARD ACROSS NORTHERN UT TODAY.
PRECIPITATION WILL LIKELY PERSIST TO THE NORTH OF THIS BOUNDARY
THROUGHOUT THE DAY...SPREADING INTO PORTIONS OF FAR NORTHERN UT
THIS MORNING THEN EXPANDING SOUTH ACROSS THE NORTHERN WASATCH
FRONT THIS AFTERNOON.

HEAVIEST PRECIPITATION LOOKS TO DEVELOP LATE THIS AFTERNOON
THROUGH THIS EVENING ALONG TIGHTENING BAROCLINIC ZONE...AS
AFOREMENTIONED SHORTWAVE ENTERS THE GREAT BASIN AND INDUCES STRONG
FRONTOGENESIS ALONG BOUNDARY.

BIGGEST CONCERN IS POTENTIAL FOR IMPACT ON THE EVENING COMMUTE. IT
APPEARS SNOW WILL BE FLYING ACROSS THE NORTHERN WASATCH
FRONT...PARTICULARLY FURTHER NORTH TOWARD OGDEN...DURING THE
COMMUTE...WHILE SNOWFALL ACROSS LOCATIONS SOUTH OF I-80 WILL
LIKELY HOLD OFF UNTIL THE VERY TAIL END OF THE COMMUTE IF NOT
LATER. HOWEVER...ANY ACCELERATION IN TIMING WOULD HAVE A LARGE
IMPACT AND WILL NEED TO BE MONITORED CLOSELY.

AS FORCING INCREASES ALONG BOUNDARY THIS EVENING ANTICIPATE A BAND
OF HEAVY SNOW TO DEVELOP ACROSS DAVIS/SALT LAKE/UTAH
COUNTIES...EXTENDING INTO THE ADJACENT WASATCH RANGE/WASATCH BACK.
STILL LOOKING FOR SOLID ADVISORY SNOWFALL AMOUNTS...ALTHOUGH ITS
CERTAINLY POSSIBLE A FEW SITES ACROSS THE UPPER BENCHES AND HIGHER
TERRAIN COULD PUSH WARNING CRITERIA.

UPPER TROUGH QUICKLY SKIRTS ACROSS NORTHERN UT AND INTO SOUTHERN
ID/WESTERN WY OVERNIGHT WITH SUBSIDENCE QUICKLY DIMINISHING
WIDESPREAD SNOWFALL OVERNIGHT. AS BOUNDARY CONTINUES TO PUSH SOUTH
FORCING WILL BE WANING RESULTING IN LESSER SNOWFALL INTENSITY
ACROSS CENTRAL UT. HOWEVER A FEW OROGRAPHICALLY FAVORED AREAS SUCH
AS THE I-15 CORRIDOR ACROSS CENTRAL UT MAY STILL NEED A WINTER WX
ADVISORY.

POTENTIAL STILL EXISTS FOR LAKE EFFECT SNOWFALL DOWNWIND FROM THE
GSL ACROSS SALT LAKE/DAVIS/WEBER COUNTIES...ALTHOUGH SUBSIDENCE
MAY LIMIT POTENTIAL.

AS UPPER TROUGH PULLS AWAY FROM THE REGION DURING THE DAY SATURDAY
SNOWFALL SHOULD QUICKLY COME TO AN END BY EARLY SATURDAY AFTERNOON
IF NOT BEFOREHAND.

&&

.LONG TERM...FLOW ALOFT LOOKS TO QUICKLY BACK THROUGH SATURDAY
NIGHT AS UPSTREAM LOW DROPS SOUTH ALONG THE PACIFIC COAST. THIS
BACKING FLOW WILL ALLOW FOR INCREASED WARM ADVECTION/ISENTROPIC
ASCENT SATURDAY NIGHT INTO SUNDAY AS WARMER AIR RIDES UP OVERTOP
OF LINGERING COLD DOME AT THE SURFACE. THIS ASCENT WILL BE AIDED
SOMEWHAT BY ENTRANCE REGION OF UPPER JET ACROSS NORTHERN UT. BOTH
00Z GFS/EC CONTINUE TO DEVELOP PRECIP WITHIN THIS OVERRUNNING
REGIME...ALTHOUGH DIFFER SOMEWHAT ON TIMING/INTENSITY. MAINTAINED
CHANCE POPS ACROSS SOUTHERN UT LATE SATURDAY NIGHT...THEN
INCREASED CHANCES ACROSS CENTRAL/NORTHERN UT AND SOUTHWEST WY
SUNDAY AS MOISTURE SPREADS NORTHWARD. DESPITE WARMING ALOFT PRECIP
TYPE SHOULD REMAIN SNOW GIVEN COLD AIRMASS REMAINING AT THE
SURFACE.

UPPER LOW ALONG THE CA COAST EXPECTED TO EJECT EASTWARD ACROSS THE
DESERT SOUTHWEST MONDAY. MAINTAINED LOW POPS ACROSS THE SOUTHERN
THIRD OF THE FORECAST AREA DURING THIS TIMEFRAME...ALTHOUGH LOW
MAY PASS FAR ENOUGH SOUTH TO NEGATE ANY REAL PRECIP THREAT.

IN THE WAKE OF THIS LOW...MID LEVEL RIDGE LOOKS TO QUICKLY AMPLIFY
ACROSS THE REGION DURING THE MIDDLE PORTION OF NEXT WEEK. THIS
RIDGE AXIS LOOKS TO SLIDE EAST OF THE FORECAST AREA BY WEDNESDAY
WITH SOUTHWESTERLY FLOW ALOFT INCREASING FOR THE LATTER HALF OF
THE WEEK. DESPITE STRONG WARMING ALOFT SUSPECT VALLEYS WILL BE
SLOW TO RESPOND AS VALLEY INVERSIONS SHOULD BECOME ESTABLISHED
GIVEN LINGERING COLD AIRMASS AT THE SURFACE AND INCREASINGLY LOW
SUN ANGLE.

MODELS CONTINUE TO SUGGEST A PROGRESSIVE TROUGH WILL CROSS THE
REGION LATE IN THE WEEK BRINGING A CHANCE FOR MOUNTAIN SNOW...AND
RAIN OR A RAIN/SNOW MIX IN THE VALLEYS. MAINTAINED A DRY FORECAST
BEGINNING TUESDAY AND CONTINUING THROUGH THANKSGIVING...THEN
TRENDED POPS ABOVE CLIMO FOR FRIDAY.

&&

.AVIATION...

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WINTER WEATHER ADVISORY FROM 2 PM THIS AFTERNOON TO 4 PM MST
     SATURDAY FOR UTZ007>009.

     WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO NOON MST
     SATURDAY FOR UTZ001>006.

WY...WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO NOON MST
     SATURDAY FOR WYZ021.

&&

SEAMAN/TRAPHAGAN

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Nov 18, 5:22 AM MST, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
522 AM MST FRI NOV 18 2011

UTZ001>016-019>021-517-518-WYZ021-191300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
522 AM MST FRI NOV 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A COLD PACIFIC STORM SYSTEM WILL IMPACT NORTHERN AND CENTRAL
PORTIONS OF THE OUTLOOK AREA TODAY THROUGH TONIGHT. SEE THE
LATEST WINTER WEATHER STATEMENT FOR ADDITIONAL DETAILS ON
SNOWFALL POTENTIAL.

AHEAD OF THIS SYSTEM GUSTY SOUTHERLY WINDS WILL DEVELOP ACROSS
WEST CENTRAL AND SOUTHWEST UTAH THIS AFTERNOON...WITH WIND GUSTS
NEAR 40 MPH POSSIBLE. THIS MAY HAVE AN IMPACT ON HIGH PROFILE
VEHICLES TRAVELING ALONG EAST-WEST ORIENTED ROADWAYS SUCH AS
HIGHWAY 6.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

LIGHT SNOW IS EXPECTED TO DEVELOP ACROSS PORTIONS OF SOUTHERN UTAH
LATE SATURDAY NIGHT...THEN SPREAD NORTH INTO CENTRAL AND NORTHERN
UTAH SUNDAY THROUGH SUNDAY EVENING. LIGHT SNOW MAY LINGER ACROSS
THE SOUTH INTO THE DAY MONDAY.

HIGH PRESSURE LOOKS TO RETURN TO THE REGION DURING THE MIDDLE
PORTION OF THE UPCOMING WEEK. THIS WILL ALLOW FOR A DRY TRAVEL
PERIOD BEFORE THANKSGIVING...BUT WILL LIKELY ALLOW VALLEY
INVERSIONS TO DEVELOP AND STRENGTHEN ACROSS NORTHERN AND CENTRAL
UTAH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

Event by event

2 high wind, 1 winter storm. Local standard time, as filed.

Winter Storm, Cache Valley/Utah

When
November 18, 7:00 AM MST to November 19, 4:00 AM MST
Where
Cache Valley/Utah forecast zone
Reported by
Trained Spotter

Storm total snowfall across the Cache Valley included 11 inches of snow in Clarkston, 10 inches in Smithfield, 9 inches in Logan, and 8 inches in both Richmond and North Logan.

High Wind, Southwest Utah

When
November 18, 1:20 PM MST to 6:25 PM MST
Where
Southwest Utah forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS

The Milford ASOS recorded wind gusts of 59 mph several times throughout the afternoon of November 18th.

High Wind, West Central Utah

When
November 18, 3:00 PM MST to 4:20 PM MST
Where
West Central Utah forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet

The US-6 @ Eureka sensor recorded a maximum wind gust of 64 mph, as well as several other gusts greater than 58 mph.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2011Every state in 2011This day in weather historyWarnings in Utah, November 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 354199, 354201, 354202.